Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Cheyenne, WY

June 15, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 15, 2018, 3:43 PM MDT for Laramie County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 3:43 PM MDT (21:43 UTC)
Expired
Jun 15, 2018, 4:30 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 33 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
3355 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS55 KCYS 152143
SVRCYS
WYC021-152230-
/O.NEW.KCYS.SV.W.0089.180615T2143Z-180615T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
343 PM MDT FRI JUN 15 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Laramie County in southeastern Wyoming...

* Until 430 PM MDT

* At 342 PM MDT, severe thunderstorms were located along a line
  extending from near Hillsdale to near Ranchettes, moving north at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters. Quarter sized hail was reported 
           on the east side of Cheyenne with this storm. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  East Cheyenne, Burns, Hillsdale, Ranchettes, North Cheyenne, 
  Meriden Rest Area and Gun Barrel.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 38 and 43.
 Interstate 80 in Wyoming between mile markers 369 and 374.

This replaces the Severe Thunderstorm Warning which was previously 
in effect for the warned area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4113 10476 4161 10493 4161 10465 4156 10465
      4157 10409 4120 10431
TIME...MOT...LOC 2142Z 181DEG 23KT 4125 10443 4121 10470 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
439 
WWUS55 KCYS 152202
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
402 PM MDT FRI JUN 15 2018

WYC021-152230-
/O.CON.KCYS.SV.W.0089.000000T0000Z-180615T2230Z/
Laramie WY-
402 PM MDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...

At 402 PM MDT, severe thunderstorms were located along a line
extending from near Gun Barrel to 10 miles northwest of Hillsdale,
moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gun Barrel, Meriden Rest Area and Ranchettes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4122 10469 4156 10480 4156 10465 4157 10409
      4126 10430
TIME...MOT...LOC 2202Z 186DEG 23KT 4137 10434 4133 10461 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
859 
WWUS55 KCYS 152217
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
417 PM MDT FRI JUN 15 2018

WYC021-152230-
/O.CON.KCYS.SV.W.0089.000000T0000Z-180615T2230Z/
Laramie WY-
417 PM MDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...

At 416 PM MDT, severe thunderstorms were located along a line
extending from near Gun Barrel to 13 miles northeast of Whitaker,
moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gun Barrel and Meriden Rest Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4130 10460 4156 10475 4156 10427 4130 10440
TIME...MOT...LOC 2216Z 177DEG 24KT 4143 10441 4149 10464 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:42 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 15, 2:42 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
242 PM MDT Fri Jun 15 2018

.SHORT TERM...(This evening through Saturday)
Issued at 149 PM MDT Fri Jun 15 2018

Regional Water vapor imagery showed a large scale trough
and 50 top 60 kt mid level jet positioned over the pacific
northwest. The remnants of Hurricane Bud ere being absorbed into
the base of this trough as evident by the enhanced mid level
vorticity over southern Arizona and northern Mexico. This system
will move east north east before cutting off over the Great Basin
later this weekend.

RADAR and GOES 16 visible bands showed showers and thunderstorms
were developing in a broad upslope flow regime across southeastern
Wyoming and western Nebraska. Latest mesoanalysis showed low to
mid 50s dewpoints advecting east into Wyoming with low 60s across
the panhandle. This in combination with steep mid level lapse
rates was generating about 2000 j/kg of MLCAPE. Effective shear
is moderately strong today with 35-45 kts centered over northern
Wyoming. This will lead to isolated severe storm development this
afternoon and evening. The main threats will be damaging winds and
large hail, but an isolated tornado is possible with any discrete
supercells that get going.

Showers and storms will begin to increase in coverage late
tonight and early Saturday as the upper trough and the remnant
moisture from Bud interact. A few storms could also be severe with
hail, damaging winds and an isolated tornado possible mainly in
the panhandle. Numerous rounds of potentially heavy rainfall are
expected Saturday morning and continue through the day. POPS and
QPF were increased as confidence is quite high in a prolonged rain
event. See the Hydro Section for more detail on the potential for
flooding with the tropical moisture. Daytime temperatures were
reduced to amount for the extra cloud cover and rain moving in.

.LONG TERM...(Saturday night through Friday)
Issued at 149 PM MDT Fri Jun 15 2018

The main focus for these periods will be the potential for heavy
rainfall and isolated severe weather Saturday through Sunday...

Saturday night, things will continue to be wet. The main brunt of
the trough and tropical moisture look to be lining up for the
period late Saturday through Sunday. 700 mb mixing ratios of 6-8
g/kg are rather impressive. This suggest that any convection that
does get going will likely be very efficient rain producers.
There is a good bet we will see some sort of flash flooding given
the latest model trends. QPF values on the GFS are quite high
with most locations seeing over an inch of QPF by Sunday. The Euro
is a little more broad brushed, but still shows some impressive
values of three quarters to an inch through the weekend. The rain
will stick around through the first part of the new week as the
upper trough cuts off to the west. This will keep temperatures on
a significant backslide starting this weekend and continuing
through mid week next week. Highs of 15 to 20 degrees below the
previous week look likely. This should bring a nice break from the
summer heat.

Beyond mid week, models diverge on the exact solution, but do
show an active weather pattern developing. Large scale troughing
over the area will bring periods of showers and thunderstorms to
Wyoming and Nebraska. Temperatures should run a few degrees below
normal thanks to the extra clouds and showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 149 PM MDT Fri Jun 15 2018

VFR prevails. SCT-BKN coverage of clouds between 8000-12000 ft AGL
with isolated/widely scattered showers & thunderstorms likely thru
the afternoon and evening. Gusty/erratic surface winds could occur
near thunderstorms. A period of IFR/LIFR ceilings is possible over
KCDR between 08z and 15z Saturday.

&&

.FIRE WEATHER...
Issued at 149 PM MDT Fri Jun 15 2018

Recent trends in observed RAWs have shown Red Flag criteria being
met across multiple zones. Winds have already started increasing
to 25 to 35 mph with gusts to 40 mph expected to develop this
afternoon. Increasing subtropical moisture from the remnants of
Hurricane Bud has increased Relative Humidity, but values still
remain near or below 15% across large portions of zones 305, 307,
and 309. In addition, isolated dry thunderstorms are expected this
afternoon and evening with the potential to create erratic winds
and lightning. With these factors in mind, it was decided to
hoist the Red Flag Warnings. Relative Humidity should recovery
rapidly this evening as the chance for wetting rain increases
overnight and through the weekend limiting fire weather potential.

&&

.HYDROLOGY...
Issued at 149 PM MDT Fri Jun 15 2018

Tropical moisture from the  of Hurricane Bud in combination with
an approaching upper low will bring periods of heavy rainfall to
eastern Wyoming and western Nebraska through this weekend and
early next week. Integrated Water vapor transport showed a well
defined atmospheric river moving north through the american
southwest. ModeL sounding show very moist saturated profiles with
positive buoyancy and large scale lift saturday evening and early
Sunday. This suggest widespread showers and thunderstorms with
highly efficient rain rates will develop over the area. Flash
flooding will be possible given the heavy rain rates and
continuous rounds of storms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ305-307-309.

NE...None.
&&

SHORT TERM...ADL
LONG TERM...ADL
AVIATION...CLH
FIRE WEATHER...ADL
HYDROLOGY...ADL
Hazardous weather outlook, Jun 15, 3:37 AM MDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MDT Fri Jun 15 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-160945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
337 AM MDT Fri Jun 15 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms will develop this afternoon,
mainly from Douglas, to Wheatland to Cheyenne and nearby
locations, with isolated to widely scattered thunderstorms
everywhere this evening. A few storms today along a Douglas to
Lusk line may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers, along with scattered thunderstorms
will develop in the afternoons and evenings, with some of the
storms producing locally heavy rain Saturday night and Sunday, and
possibly into early next week.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jun 15, 1:10 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
110 PM MDT FRI JUN 15 2018

WYZ117>119-152000-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
110 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 200 PM MDT...

At 110 PM MDT, trained weather spotters reported a strong
thunderstorm near Whitaker, or 15 miles north of Cheyenne, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 19 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4142 10496 4162 10482 4163 10466 4156 10466
      4156 10449 4131 10443 4125 10489
TIME...MOT...LOC 1910Z 251DEG 14KT 4136 10483

Hammer
Special weather statement, Jun 15, 2:30 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 PM MDT FRI JUN 15 2018

WYZ107-108-117>119-152115-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
230 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Whitaker, or 25 miles north of Cheyenne, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Slater.

This includes Interstate 25 in Wyoming between mile markers 34 and
49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4150 10495 4193 10467 4157 10425 4141 10479
TIME...MOT...LOC 2029Z 219DEG 28KT 4152 10479

Hammer
Local storm report, Jun 15, 3:38 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             CHEYENNE                41.15N 104.79W
06/15/2018  M0.25 INCH       LARAMIE            WY   NWS EMPLOYEE

            2 REPORTS OF PEA SIZE HAIL ON THE EAST SIDE OF TOWN

&&

BCHAPMAN
Local storm report, Jun 15, 3:41 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CHEYENNE                41.15N 104.79W
06/15/2018  M0.88 INCH       LARAMIE            WY   NWS EMPLOYEE

            REPORTED ON THE NORTH SIDE OF TOWN

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:41 AM MDTRed Flag WarningCYS8 hr
Jun 15, 1:10 PM MDTSpecial Weather StatementCYSLaramie50 min
Jun 15, 1:20 PM MDTSevere Thunderstorm WarningCYSLaramie23 min
Jun 15, 2:30 PM MDTSpecial Weather StatementCYSLaramie45 min
Jun 15, 3:05 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jun 15, 5:28 PM MDTSpecial Weather StatementCYSPlatte32 min
Jun 15, 5:39 PM MDTSpecial Weather StatementCYSPlatte36 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.